Yet Another Drug Induces Parkinson’s Disease Symptoms
Older people taking metoclopramide (Reglan®), usually prescribed for digestive tract problems, are three times more likely than non-users to begin taking medication containing L-dopa, a therapy for Parkinson's disease, according to a study supported by the National Institute on Aging (NIA) and recently published in The Journal of the American Medical Association (JAMA).
Researchers identified 1,253 people aged 65 and older who were newly started on L-dopa; 2,377 new users of an anticholinergic antiparkinsonian drug; and 16,435 Medicaid enrollees who were not taking any antiparkinsonian medication. They reviewed each person's complete drug history to determine who had filled prescriptions for metoclopramide in the 90 days prior to being started on a drug for Parkinson's disease. The data revealed a three-fold elevation in risk among metoclopramide users for beginning antiparkinsonian therapy.
"This is the first evidence of any magnitude linking metoclopramide and parkinsonian symptoms—symptoms such as rigidity, tremor, or mask-like faces. The study results are disturbing because metoclopramide is a widely prescribed drug. Its use may have resulted in people being needlessly treated with costly and possibly toxic antiparkinsonian medications for a disease they don't have," says Stanley Slater, MD, deputy associate director of the NIA's Geriatrics Program.
"Thousands of people can be spared drug side effects if physicians would ask themselves two questions—are these true Parkinson symptoms, and did these symptoms begin after the patient started taking a new drug (or increased the dose of an old drug) which is associated with Parkinson's-like symptoms?"
Dr. Jerry Avorn and colleagues at Harvard Medical School, who conducted this study, had reported in July, 1995, that older people taking major tranquilizers for nervous disorders and dementia were five times more likely to begin antiparkinsonnian medication than non-users. According to Avorn, an internist and geriatrician at the Brigham and Women's Hospital in Boston, "Drug-induced illness is one of the most easily and dramatically 'curable' conditions we see in the elderly. It is important that the patient, physician and other caregivers consider this possibility a first step in making a diagnosis."
The researchers point out that older people are probably more susceptible to frequent and adverse reactions than the general public and that, unfortunately, older people are underrepresented in clinical drug trials. Also, drug-induced symptoms in older people may be misdiagnosed as a new disease (Parkinson's for example) or attributed to the aging process itself.
"Increased Incidence of L-dopa Therapy Following Metoclopramide Use," J. Avorn, MD, J. H. Gurwitz, MD, R. L Bohn, MPH, H. Mogun, MS, M. Monane, MD, MS, and A. Walker, MD, DrPh, The Journal of the American Medical Association, 274(22): 1780-1782, 1995. For reprints, contact Dr. Avorn, Program for the Analysis of Clinical Strategies, Brigham and Women's Hospital, 221 Longwood Ave., Boston, MA 02115.
Dr. Avorn and his colleagues' work using large computerize pharmaceutical data has yielded yet another important insight into drug prescribing patterns for the elderly and their possible negative sequelae. Metoclopramide (Reglan) has become increasingly commonly used in elderly patients with digestive problems and this association with the acquisition of Parkinson-like symptoms is disturbing and clearly cries out for new research. In the future, pharmaceutical data bases such as those used by Dr. Avorn and his colleagues will be supplemented with detailed information about nursing home residents' functioning, co-morbid medical conditions and symptom patterns as data from consulting pharmacy firms is merged with computerized RAI or MDS data. This will enable researchers and quality reviewers to examine the impact of problematic drug prescriptions more directly.
By Vincent Mor, PhD, Co-Editor